Tennessee, 2017

Damaging Winds in Tennessee, March 10, 2017

March 10, 2017 · NWS MRX · 4 events in 3 counties and zones

A line of thunderstorms in association with an outflow boundary ahead of a cold front clipped a small part of Southeast Tennessee producing some wind damage across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of thunderstorms in association with an outflow boundary ahead of a cold front clipped a small part of Southeast Tennessee producing some wind damage across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 9, 11:20 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 9, 11:20 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1220 AM EST Fri Mar 10 2017

.AVIATION...Area of showers and thunderstorms making decent
progress toward the Great Valley early this morning and should
arrive at the terminals between 06-09z with continuation of some
showers behind the initial development all the way into mid
morning as the system cold front swings southeast of the region.
There should be a period of mvfr ceilings and visibility in the
showers but would expect a return to vfr conditions around 15-19z.
The other thing of note is there will be a rather gusty westerly
wind across the region today which will require some cross wind
take off and landing techniques.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 10 AM EST this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...None.
&&
Hazardous weather outlook, Mar 9, 2:13 PM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 PM EST Thu Mar 9 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
313 PM EST Thu Mar 9 2017 /213 PM CST Thu Mar 9 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Scattered Strong Thunderstorms Possible Late Tonight and early
Friday Morning...

An upper level storm system and associated cold front will move
across the Tennessee Valley and southern Appalachians late tonight
and early Friday morning. Some of these storms may be strong
producing small hail and strong and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

...Widespread Snowfall expected Saturday night into Sunday Morning
with much colder air anticipated over the weekend into next
week...

Winter will return this weekend as a system brings widespread
snowfall to the area Saturday night into Sunday morning. Snow
accumulations along and north of I-40 will be in the 2-5 inch
range with locally higher amounts above 3500 feet. Elsewhere,
expect accumulations of 1-3 inches will be possible. The snow will
be heavy enough to cause scattered to numerous travel issues
across the region late Saturday into early Sunday. Temperatures
should warm enough on Sunday to alleviate most travel issues by
Sunday afternoon. In addition, much colder temperatures are
expected next week with morning lows in the 20s most morning with
teens possible in NE TN and SW VA.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
March 10, 12:35 AM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.060, -85.630

Trees were reported down in Jasper and the surrounding area.

Thunderstorm Wind, Marion

When
March 10, 12:45 AM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.200, -85.520

Trees were reported down in Whitwell and vicinity.

Thunderstorm Wind, Bledsoe

When
March 10, 12:55 AM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.610, -85.200

One tree, a few large limbs, and several power lines were reported down north of Pikeville.

Thunderstorm Wind, Hamilton

When
March 10, 2:00 AM EST
Where
Hamilton County, East Chattanooga
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.070, -85.230

A few trees were reported down near the 3700 block of Bonny Oaks Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674763, 674764, 674765, 674766.